Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 69, NWS Goodland, KS

May 23, 2015Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2015, 11:55 PM MDT for Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2015, 11:55 PM MDT (05:55 UTC)
Expired
May 24, 2015, 12:33 AM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:27 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 23, 9:27 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT SAT MAY 23 2015

.UPDATE...
ISSUED AT 927 PM MDT SAT MAY 23 2015

UPDATE ISSUED TO CANCEL FLOOD WATCH FOR AFFECTED AREAS...AND TO
DECREASE AREAL COVERAGE OF REMAINING RW/TRW ACTIVITY OVER THE
AREA. BULK OF HEAVY RAINFALL FROM EARLIER THIS EVENING HAS EITHER
LIFTED NORTH OF THE AREA OR DISSIPATED...LEAVING SCT/ISO CHANCES
FOR REST OF THE NIGHT BASED ON LATEST RADAR TRENDS. OVERALL PRECIP
SHOULD DISSIPATE FURTHER AFTER MIDNIGHT...SO HAVE LEFT IN MENTION
OF DRIZZLE AND FOG THRU TOMORROW MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 211 PM MDT SAT MAY 23 2015

THUNDERSTORMS ALREADY INDICATED BY RADAR OVER EASTERN COLORADO
SHOULD INCREASE IN COVERAGE THIS EVENING AS THE NEXT SHORTWAVE
EJECTS OUT OF THE UPPER LOW AND ACROSS THE FA. PLAN TO GO WITH
DEFINITE POPS ACROSS THE NORTHWEST WITH LIKELY AND CHANCE POPS.
THERE IS ENOUGH CAPE AND SHEAR TO PRODUCE SEVERE STORMS THIS
AFTERNOON AND EVENING. STORMS SHOULD DECREASE AROUND 06Z SUNDAY
AS THE SHORTWAVE LIFTS NORTHEAST OF THE AREA. ABUNDANT LOW LEVEL
MOISTURE AND DRY MID LEVELS WILL BE FAVORABLE FOR AREAS OF FOG AND
DRIZZLE OVERNIGHT AND INTO SUNDAY MORNING. THE SKY SHOULD BECOME
PARTLY SUNNY BY MIDDAY ON MONDAY. ANOTHER SHORTWAVE WILL MOVE
ACROSS THE FA MONDAY AFTERNOON. PLAN TO GO WITH CHANCE POPS FOR
SUNDAY AFTERNOON. SHEAR WILL BE LOWER SO THE SEVERE WEATHER THREAT
IS LOWER AS WELL.

THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THIS EVENING DUE
TO ADDITIONAL STORMS MOVING INTO THE WATCH AREA.

TORNADO WATCH 195 REMAINS IN EFFECT FOR EASTERN COLORADO ZONES TIL
01Z.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER TO MID 50S
TONIGHT. MAX TEMPERATURES MONDAY SHOULD WARM TO THE LOWER AND MID
70S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 206 PM MDT SAT MAY 23 2015

SUNDAY NIGHT...WHILE MAIN UPPER LOW CENTER WILL BE IN THE PROCESS
OF TRANSITIONING NORTH AND EAST OF THE CWA...A SECONDARY
SHORTWAVE WILL BE MOVING INTO THE REGION FROM THE WEST AS LARGE
SCALE UPPER TROUGH REMAINS IN PLACE ACROSS CENTRAL ROCKIES/PLAINS.
FALLING HEIGHTS WILL PEAK IN THE EVENING WITH INCREASE IN
ISENTROPIC ASCENT AND OMEGA PRIMARILY IN THE NW HALF OF THE CWA
DURING THE EVENING. FORCING AND MOISTURE ADVECTION REMAIN IN
PLACE THROUGH MOST OF THE NIGHT ACROSS THE CWA. INITIALLY THERE IS
A WINDOW IN THE EVENING WHERE NAM SHOWS GOOD INSTABILITY/SHEER
AXIS ACROSS THE CENTRAL AND EASTERN HALF OF THE AREA...HOWEVER
THIS IS HIGHLY DEPENDENT ON CLEARING EARLIER IN THE DAY. WILL
NEED TO MONITOR FOR POTENTIAL SET UP FOR SEVERE WEATHER SIMILAR TO
TODAY.

MONDAY-SATURDAY...AS LARGE SCALE UPPER LOW BREAKS DOWN A
PROGRESSIVE ZONAL PATTERN ESTABLISHES ITSELF ACROSS THE REGION
WITH SERIES OF SHORT WAVE TROUGHS MOVING OVER THE CWA. PWATS AND
DEWPOINTS REMAIN ABOVE NORMAL...THOUGH WITH PROGRESSIVE FLOW WE
MAY NOT BENEFIT FROM QUITE AS MUCH MOISTURE ADVECTION FROM THE
GULF WITH THESE SYSTEMS AND MODELS MAY BE OVERDONE WITH MOISTURE
FLUX DURING SOME PERIODS. WHILE FINER DETAILS ARE HARD TO PIN
DOWN...GUIDANCE SHOWS ENOUGH CONSISTENCY IN OVERLAPPING PRECIP
SIGNALS MOST PERIODS TO KEEP HIGHER POPS IN PLACE. VERY HIGH
ELEVATED INSTABILITY IS ADVERTISED MONDAY AFTERNOON/EVENING AND
AGAIN TUESDAY AFTERNOON/EVENING. A QUESTION WOULD BE STRENGTH OF
CAP IN PLACE AND TIMING OF INITIATION. SHEER IS ALSO NOT AS ROBUST
AS THE LAST FEW DAYS...HOWEVER SEVERE THREAT WILL STILL BE THERE
CONSIDERING THE STEEP MID LEVEL LAPSE RATES AND INSTABILITY
ADVERTISED. GFS/ECMWF BOTH SHOW LESS INSTABILITY IN PLACE
WEDNESDAY THROUGH SATURDAY...BUT THERE IS ENOUGH TO KEEP
THUNDERSTORM MENTION IN PLACE (THOUGH SHOWERS MAY BE FAVORED WITH
SOME OF THESE SHORTWAVES).

REGARDING TEMPERATURES...WHILE CONTINUING TO BE HIGHLY DEPENDENT
ON SKY COVER (AS IS USUALLY THE CASE) THERE SHOULD BE A GENERAL
WARMING TREND WITH NEAR NORMAL TO ABOVE NORMAL HIGHS IN THE
70S/LOWER 80S MONDAY THROUGH THURSDAY...WITH MODEL CONSENSUS
FAVORING BLOW NORMAL TEMPS IN THE UPPER 60S/LOWER 70S BY
FRIDAY/SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 524 PM MDT SAT MAY 23 2015

VFR CONDITIONS AT 00Z SUNDAY WILL GIVE WAY TO A MVFR/IFR/LIFR MIX
AS SHOWERS...THUNDERSTORMS AND FOG DEVELOP AND MOVE THRU THE
REGION. THIS WILL PERSIST INTO SUNDAY AFTERNOON BEFORE LIFTING TO
MVFR/VFR. CEILINGS WILL RANGE FROM OVC025 DOWN TO OVC003-007 WITH
VISIBILITY RANGING FROM 2-5SM. AFTER RAINFALL ENDS BY
05Z...EXPECTING DRIZZLE AND FOG TO BE MAIN WEATHER CONDITIONS.
WINDS (SSE FOR KGLD/ESE FOR KMCK) 5-15KTS WITH GUSTS 20-25KTS
THRU 04Z SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...FS
LONG TERM...DR
AVIATION...JN
Hazardous weather outlook, May 23, 9:29 PM MDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
929 PM MDT SAT MAY 23 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
929 PM MDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS EASTERN COLORADO INTO NORTHWEST KANSAS. QUARTER SIZE HAIL
AND LARGER ALONG WITH DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AREAS OF FOG WILL BEGIN TO DISSIPATE SUNDAY MORNING FROM SOUTH TO
NORTH.

A FEW SEVERE THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND EARLY
EVENING...MAINLY EAST OF HIGHWAY 25.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 23, 6:13 PM MDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT SAT MAY 23 2015

COZ091-092-KSZ001-013-027-041-240100-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
CHEYENNE KS-SHERMAN KS-
613 PM MDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...EASTERN KIT
CARSON...NORTHERN GREELEY...WESTERN SHERMAN...WALLACE AND
SOUTHWESTERN CHEYENNE COUNTIES UNTIL 700 PM MDT/800 PM CDT/...

AT 613 PM MDT /713 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
KANORADO TO 10 MILES SOUTH OF WESKAN...AND MOVING NORTHEAST AT 30
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...ST. FRANCIS...SHARON SPRINGS...KANORADO...RULETON...WESKAN
AND WHEELER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 20.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 446 AND 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT/800 PM CDT/ FOR
NORTHEASTERN COLORADO.

LAT...LON 3862 10205 3862 10208 3957 10214 3957 10205
      3968 10205 3984 10170 3862 10161 3842 10204
TIME...MOT...LOC 0013Z 224DEG 25KT 3953 10210 3871 10202

HUSTED
Special weather statement, May 23, 10:55 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT SAT MAY 23 2015

COZ092-240530-
CHEYENNE COUNTY CO-
1055 PM MDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 1130 PM MDT...

AT 1055 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CHIVINGTON...OR 18 MILES SOUTHWEST OF CHEYENNE
WELLS...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND FIRSTVIEW.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3890 10257 3873 10211 3861 10229 3861 10272
TIME...MOT...LOC 0455Z 220DEG 28KT 3859 10254

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:13 PM MDTSpecial Weather StatementGLDCheyenne, Sherman, Wallace47 min
May 24, 12:36 AM MDTSpecial Weather StatementGLDSherman, Wallace54 min
May 24, 5:43 PM MDTSpecial Weather StatementGLDCheyenne47 min
May 23, 10:55 PM MDTSpecial Weather StatementGLDCheyenne35 min
May 23, 11:21 PM MDTSevere Thunderstorm WarningGLDCheyenne39 min
May 24, 4:14 AM MDTFlash Flood WatchGLDKit Carson, Yuma16 hr
May 24, 2:54 PM MDTSpecial Weather StatementGLDKit Carson21 min
May 24, 3:09 PM MDTSpecial Weather StatementGLDKit Carson21 min
May 24, 3:21 PM MDTSpecial Weather StatementGLDKit Carson24 min
May 24, 3:30 PM MDTSpecial Weather StatementGLDYuma30 min
May 24, 3:38 PM MDTSevere Thunderstorm WarningGLDYuma52 min
May 24, 3:41 PM MDTSpecial Weather StatementGLDCheyenne34 min
May 24, 3:44 PM MDTSpecial Weather StatementGLDYuma31 min
May 24, 3:57 PM MDTSpecial Weather StatementGLDKit Carson18 min
May 24, 4:10 PM MDTSpecial Weather StatementGLDKit Carson35 min
May 24, 4:14 PM MDTFlash Flood WarningGLDKit Carson, Yuma3 hr
May 24, 4:14 PM MDTSpecial Weather StatementGLDYuma16 min
May 24, 4:17 PM MDTSpecial Weather StatementGLDKit Carson13 min
May 24, 4:19 PM MDTSpecial Weather StatementGLDCheyenne11 min
May 24, 4:23 PM MDTSpecial Weather StatementGLDCheyenne37 min
May 24, 4:27 PM MDTSpecial Weather StatementGLDYuma33 min
May 24, 4:29 PM MDTSpecial Weather StatementGLDYuma46 min
May 24, 4:30 PM MDTSpecial Weather StatementGLDCheyenne30 min
May 24, 4:47 PM MDTSpecial Weather StatementGLDCheyenne13 min
May 24, 4:57 PM MDTSpecial Weather StatementGLDKit Carson18 min
May 24, 5:02 PM MDTSpecial Weather StatementGLDKit Carson28 min
May 24, 5:15 PM MDTSpecial Weather StatementGLDYuma30 min
May 24, 5:27 PM MDTSpecial Weather StatementGLDKit Carson33 min
May 24, 5:35 PM MDTSpecial Weather StatementGLDPhillips10 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.